Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 55, NWS Gaylord, MI

August 27, 2004Gladwin County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 27, 2004, 6:22 AM EDT for Gladwin County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2004, 6:22 AM EDT (10:22 UTC)
Expired
Aug 27, 2004, 7:00 AM EDT
In force
38 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Gladwin County, MI

The radar

The NCL Michigan radar (KAPX), 123 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 2:25 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 10.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
636 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 271022
SVRAPX
MIC051-271100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
621 AM EDT FRI AUG 27 2004

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GLADWIN COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 700 AM EDT

* AT 620 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE           
  EXTENDING FROM 8 MILES WEST OF HARRISON TO NEAR CLARE...MOVING    
  NORTHEAST AT 55 MPH.

* THESE SEVERE THUNDERSTORMS WILL BE NEAR...
  GLADWIN AND BEAVERTON AROUND 630 AM EDT...
  WOODEN SHOE VILLAGE...WINEGARS...SKEELS AND ALBRIGHT SHORES AROUND
  635 AM EDT...
  HOCKADAY AROUND 640 AM EDT...
  RHODES AROUND 645 AM EDT...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS AND CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM.
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 4409 8538 4378 8489 4336 8480 4336 8371
      4377 8380 4417 8435

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 4:11 AM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 27, 4:11 AM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
411 AM EDT FRI AUG 27 2004

.SHORT TERM...CURRENT MCS WILL LEAD OFF THE MAIN CONCERNS AS THE 500
MB JET MAX AND THE LLJ PUSHES THE DEVELOPMENT INTO THE SOUTHERN PART
OF THE FORECAST AREA.

TODAY...COLD FRONT PUSHES INTO THE FORECAST AREA DURING THE DAY WITH
THE 500 MB JET MAX THAT GETS ITS RRQ INTO THE ACT BY 18Z. WITH PWATS
AROUND 1.5 EXPECT THAT AT LEAST IN THE MORNING THE POSSIBILITY WILL
BE FOR HEAVY RAIN. FOR THE AFTERNOON WILL KEEP THE LIKELY POPS AS
THE FRONT IS STILL SAGGING THROUGH THE REGION WITH WEAKENING DYNAMIC
SUPPORT.

.LONG TERM...TONIGHT...AFTER 00Z THE 500 MB JET PULLS OFF TO THE
NORTHEAST AND THE LEADING EDGE OF THE COLD FRONT GOES SOUTH OF THE
FORECAST AREA. BY 09Z THE FRONT STALLS ACROSS THE REGION. THE ONLY
AREAS WITH LIKELY POPS WILL BE ALONG THE SOUTHERN COUNTIES IN THE
FORECAST AREA ASSOCIATED WITH THE FRONT.

SATURDAY...500 MB JET MAX REDEVELOPS JUST TO THE NORTHEAST OF THE
AREA, ALLOWING THE RRQ OF THE JET TO SET UP OVER THE FORECAST AREA.
THIS HELPS TO FORM A SFC WAVE ALONG THE FRONT. AS THE SFC LOW MOVES
IN TO THE FORECAST AREA, THE RAIN IS PUSHED BACK UP INTO THE
FORECAST AREA, MAINLY SOUTH OF M-32.

SATURDAY NIGHT...THE 500 MB TROUGH BEGINS TO PUSH THE JET MAX TO THE
EAST AND REINFORCES THE COLD FRONT SO THAT IT PUSHES THE SFC LOW AND
THE ASSOCIATED RAIN TO THE EAST AS WELL. BY 09Z, THE SFC LOW IS IN
SW ONTARIO AND THE RAIN HAS MOVED OUT OVER LAKE HURON.

SUNDAY...THE SFC HIGH SETS UP OVER THE FORECAST AREA, WITH THE
700-500 MB LAYER RH DRYING TO LESS THAN 20%. THE ONLY PROBLEM WILL
BE AT THE 850 MB LEVEL WHERE THE MOISTURE IS STILL >90% AND THE 850
TEMPERATURES HAVE FALLEN TO AROUND +8C. THIS GIVES A DELTA T OF
AROUND 9C AND WITH THE 500 MB TROUGH JUST TO THE WEST, WOULD EXPECT
THAT THERE WILL BE SCATTERED RAIN SHOWERS ESPECIALLY IN NW LOWER.

NO CHANGES MADE TO THE EXTENDED PERIOD AT THIS TIME.

LUTZ

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 26, 5:05 PM EDT, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
505 PM EDT THU AUG 26 2004

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-271100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS
WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON
AND LAKE SUPERIOR
505 PM EDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTHERN
MICHIGAN TONIGHT...WITH THE GREATEST THREAT OCCURRING SOUTH OF M-32
AFTER MIDNIGHT. ANY THUNDERSTORMS MAY PRODUCE DAMAGING GUSTS TO 70
MPH.

THERE IS AN INCREASED RISK FOR RIP CURRENTS THIS EVENING ON LAKE
MICHIGAN BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST
OF THE MACKINAC BRIDGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS TO 60 MPH
ACROSS NORTHERN MICHIGAN FRIDAY...ANYWHERE ACROSS THE REGION IN
THE MORNING...AND PRIMARILY ACROSS NORTHERN LOWER MICHIGAN IN THE
AFTERNOON AND EVENING. ALSO...THUNDERSTORMS MAY PRODUCE LOCALLY
HEAVY RAIN FRIDAY...WITH OVER ONE INCH OF RAIN POSSIBLE IN LESS THAN
ONE HOUR AT ANY GIVEN LOCATION.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS PARTS OF NORTHERN
MICHIGAN SATURDAY INTO SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JPB/SPR

In the hours before

Local storm report, Aug 27, 4:57 AM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
457 AM EDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 AM     TSTM WND DMG     5 E TRAVERSE CITY       44.75N 85.50W
08/27/2004                   GRAND TRAVERSE     MI   BROADCAST MEDIA

            10 INCH DIAMETER TREE DOWN

&&

LUTZ
Local storm report, Aug 27, 5:01 AM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
501 AM EDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0449 AM     TSTM WND GST     5 E TRAVERSE CITY       44.75N 85.50W
08/27/2004  65 MPH           GRAND TRAVERSE     MI   BROADCAST MEDIA

&&

LUTZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 3:11 AM EDTSpecial Marine WarningAPX2 hr
Aug 27, 3:11 AM EDTSpecial Marine WarningAPX2 hr
Aug 27, 3:11 AM EDTSpecial Marine WarningAPX2 hr
Aug 27, 4:33 AM EDTSevere Thunderstorm WarningAPXGrand Traverse, Leelanau42 min
Aug 27, 5:02 AM EDTSevere Thunderstorm WarningAPXAntrim43 min
Aug 27, 6:43 AM EDTSevere Thunderstorm WarningAPXArenac47 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.